Florida, 2007

Tornado in Florida, October 18, 2007

October 18, 2007 · NWS MOB · 1 event in 1 county or zone

An EF1 tornado moved across Pensacola, just missing the downtown area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

An EF1 tornado moved across Pensacola, just missing the downtown area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Oct 18, 4:00 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 18, 4:00 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT THU OCT 18 2007

.SHORT TERM UPDATE (TODAY AND TONIGHT)...LOW LEVEL 850 MB JET
MAXIMA OF 50+ KNOTS CONTINUES TO LIFT NORTH AND EAST OF THE FCST
AREA THIS MORNING...BUT A 30-35 KNOT SWLY 850 FLOW WILL CONTINUE
OVER THE FCST AREA TODAY AS A VORTLOBE EXTENDING SOUTH ACROSS
CENTRAL MISSISSIPPI THIS MORNING MOVES EAST. AHEAD OF THIS
APPROACHING FEATURE...WE HAVE SEEN AN AREA OF CONVECTION FIRE THIS
MORNING OVER OUR AREA. THIS ACTIVITY WILL BE MOVING OF TO THE EAST
OF THE FCST AREA DURING THE MORNING HOURS...BUT WE ARE LOOKING FOR
ADDITIONAL DEVELOPMENT MOVING INTO THE REGION FROM THE WEST BY THIS
AFTERNOON AND EVENING AS THE ATMOSPHERE DESTABILIZES AHEAD OF AN
APPROACHING COLD FRONT THAT WILL MOVE ACROSS THE AREA TONIGHT.
PRE-FRONTAL CONVECTION WILL LIKELY BEGIN TO DEVELOP OVER THE WESTERN
HALF OF THE FCST AREA BY EARLY AFTERNOON AND CONTINUE TO MOVE EAST
ACROSS THE REGION THROUGH THE EVENING HOURS. THE THERMODYNAMIC
PROFILES DURING THIS TIME CONTINUE TO BE QUITE MOIST W/ PW VALUES OF
ONE TO TWO INCHES. ALTHOUGH THERE WILL BE PLENTY OF LOLVL MOISTURE
AVAILABLE...THE FCST AREA WILL BE FAR REMOVED FROM THE MOST INTENSE
LARGE SCALE FORCING WHICH...AS MENTIONED...WILL HAVE LIFTED WELL TO
THE NORTH OF THE AREA. THUS SHEAR PROFILES WILL BE VERY MARGINAL FOR
UPDRAFT ROTATION AND WEAK LAPSE RATES WILL NOT ALLOW FOR VERY STRONG
UPDRAFTS. THE STORM PREDICTION CENTER MAINTAINS A SLIGHT RISK FOR
SEVERE WEATHER TODAY AND TONIGHT OVER THE NORTHERN HALF OF THE
AREA...PRIMARILY ALONG AND NORTH OF A LEAKESVILLE (MS)...MCINTOSH
(AL)... EVERGREEN (AL)...LUVERNE (AL) LINE. THE MAIN THREAT IN OUR
AREA IS LIKELY TO COME IN THE FORM OF ISOLATED DAMAGING WINDS AS THE
WIND PROFILE WILL BE PRIMARILY UNIDIRECTIONAL. RAINFALL AMOUNTS ARE
NOT EXPECTED TO EXCESSIVE W/ AN AVERAGE OF 1 TO 2 INCHES EXPECTED.
EXPECT ABOVE NORMAL TEMPS TODAY AND TONIGHT...WITH MAXS IN THE LOWER
80S AND MINS IN THE UPPER 60S TO MIDDLE 70S.  12/DS

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...THE FRONT AND ASSOCIATED
PCPN DISCUSSED IN THE SHORT TERM WILL MOVE EAST OF THE AREA BY
FRIDAY AFTERNOON W/ THE CLEARING LINE MOVING INTO THE AREA FROM THE
WEST. HIGH PRESSURE WILL BUILD ACROSS THE REGION OVER THE WEEKEND
WITH NIGHT MIN TEMPS AROUND NORMAL AND DAYTIME MAX TEMPS A LITTLE
ABOVE NORMAL. ANOTHER FAIRLY STRONG FRONTAL SYSTEM IS ADVERTISED BY
THE GFS TO AFFECT THE FCST AREA SUNDAY NIGHT THROUGH MONDAY...
BRINGING ANOTHER GOOD CHANCE OF SHRA/TSRA TO THE AREA. THIS SYSTEM
TOO WILL LIKELY NEED TO BE MONITORED FOR SVR POTENTIAL. DRY AND COOL
WEATHER EXPECTED IN THE WAKE OF THIS 2ND SYSTEM...WITH NEAR NORMAL
MAX AND MINS. 12/DS

&&

.MARINE...A MODERATE TO STRONG SOUTHERLY WIND FLOW WILL PERSIST
THROUGH TONIGHT THEN BECOME NORTH TO NORTHWEST AS A COLD FRONT MOVES
ACROSS THE MARINE AREA ON FRIDAY. A MODERATE OFFSHORE FLOW WILL
CONTINUE THROUGH EARLY SUNDAY BECOMING SOUTHEAST LATE IN RESPONSE TO
A STRONGER COLD FRONT APPROACHING FROM THE WEST. THE COLD FRONT WILL
MOVE ACROSS THE MARINE AREA DURING THE DAY ON MONDAY GIVING WAY TO A
STRONG OFFSHORE FLOW LATE MONDAY AND MONDAY NIGHT. 32/EE

&&

.FIRE WEATHER...NO HEADLINES AS ABUNDANT LOLVL MOISTURE AND RAINFALL
POTENTIAL REMAINS HIGH FOR THE NEXT 24 HOURS. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      82  70  81  54 /  70  80  60  00
PENSACOLA   83  72  78  57 /  80  90  80  05
DESTIN      82  75  76  61 /  80  80  80  10
EVERGREEN   82  70  76  50 /  80  90  70  05
WAYNESBORO  83  66  80  49 /  60  70  20  00
CAMDEN      83  67  77  50 /  80  90  30  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Oct 18, 5:30 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT THU OCT 18 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-191200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
630 AM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...GM AND
SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE ALONG WITH A TRAILING COLD FRONT
WILL MOVE ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND CENTRAL GULF
STATES THROUGH TONIGHT. AS A RESULT WIDESPREAD SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE FORECAST AREA TODAY
AND TONIGHT. DUE TO MARGINAL SHEAR IN THE LOWER LEVELS OF THE
ATMOSPHERE COMBINED WITH DAYTIME HEATING AND SUFFICIENT LOW LEVEL
MOISTURE SOME THUNDERSTORMS MAY BECOME STRONG TO SEVERE. DAMAGING
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL HAIL WILL BE
LIKELY WITH SOME OF THE STRONGER STORMS. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE. AT THIS THE STORM PREDICTION CENTER IN NORMAN HAS
PLACED MUCH OF THE FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT THROUGH TONIGHT.

A MODERATE TO STRONG SOUTHERLY WIND FLOW WILL CONTINUE TO MAKE
HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT.

DUE TO A MODERATE TO STRONG SOUTHERLY WIND FLOW COMBINED WITH HIGH
TIDAL RANGES ALONG THE COAST THERE WILL BE A MODERATE RISK FOR
DANGEROUS RIP CURRENTS ALONG AREA BEACHES TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY...

THE COLD FRONT WILL MOVE EAST OF THE REGION BY MIDDAY FRIDAY. AT
THIS TIME NO SEVERE STORMS ARE EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS MAY BE NEEDED TODAY AND TONIGHT. STAY TUNED FOR
FURTHER UPDATES THROUGHOUT THE DAY.

In the hours before

Special weather statement, Oct 18, 4:16 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
516 AM CDT THU OCT 18 2007

ALZ053-181045-
CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
516 AM CDT THU OCT 18 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CLARKE COUNTY...

AT 511 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHWEST OF WALKER SPRINGS...AND MOVING
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WALKER SPRINGS...MANILLA...ALLEN...SUGGSVILLE...WHATELY...WHATELY AND
GROVE HILL THROUGH 545 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Oct 18, 4:52 AM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
552 AM CDT THU OCT 18 2007

ALZ053>055-181115-
MONROE-CLARKE-WILCOX-
552 AM CDT THU OCT 18 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MONROE...CLARKE AND
WILCOX COUNTIES...

AT 549 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES WEST OF FINCHBURG...AND MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FINCHBURG...CHANCE...FOUNTAIN...FRANKLIN AND KEITH THROUGH 615 AM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Oct 18, 6:29 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
729 AM CDT THU OCT 18 2007

FLZ002-004-181300-
COASTAL ESCAMBIA-COASTAL SANTA ROSA-
729 AM CDT THU OCT 18 2007

...A STRONG THUNDERSTORM IS MOVING INTO SOUTHERN ESCAMBIA AND
SANTA ROSA COUNTIES...

AT 728 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF ORIOLE BEACH...AND MOVING NORTHEAST AT
15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ORIOLE BEACH THROUGH 800 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Oct 18, 6:38 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
738 AM CDT THU OCT 18 2007

ALZ061-181315-
UPPER MOBILE-
738 AM CDT THU OCT 18 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 733 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHWEST OF OAK GROVE...AND MOVING NORTHEAST AT
25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CHUNCHULA...CELESTE...CREOLA...TURNERVILLE AND AXIS THROUGH 815 AM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The radar

The Mobile radar (KMOB), 101 km away, was scanning. The volume nearest the first event began at 15:11 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Escambia

When
October 18, 9:10 AM CST to 9:25 AM CST
Where
Escambia County, 2.01 mi NE of Warrington to 0.73 mi ENE of Brent
Rating
EF1
Path length
5.62 mi
Path width
150 yd
Injuries
4 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
30.397, -87.243

A storm survey was conducted Thursday afternoon on the tornado that struck Pensacola Florida on October 18. The tornado was rated an EF1 on the new enhanced Fujita scale (86-109 mph). The maximum width of the tornado was about 150 yards and the track length was about 5.5 miles. The tornado began around 1010 am CDT and lasted for about fifteen minutes.|The storm probably started as a waterspout over the Bay. Damage first began along the water just northeast of Pensacola Naval Air Station (just south of Silvershore drive). Minor damage occurred in this area. The storm tracked northeast over the water just parallel to the shore and moved ashore near the old Bayou Chico drawbridge. Several homes in this area suffered roof damage. Several boats were flipped over in this area as there are several boat storage facilities located near the water.|The tornado moved northeast and crossed Garden street near E street. Minor tree and power line damage occurred along this track. The tornado started causing a little more damage near Gregory and D streets as this is a more populated area. The tornado continued tracking northeast and crossed Cervantes near A street and continued northeast and crossed Highway 29 near Mallory street. Most of the home and church damage occurred along the track from B to Barcelona streets. A couple of homes near Jackson street were heavily damaged and a church on A street had part of its roof taken off. Four minor injuries also happened in this area. A daycare center in the church had been alerted to a tornado and had taken cover several minutes before the tornado hit.|After crossing Highway 29 the storm crossed I-110 just north of the pool and started tracking a little more to the north northeast and crossed Davis near the ball fields. Mostly tree and power line damage occurred along this track. The ball fields had bleachers turned over and power lines down.|The storm continued to the north northeast and crossed Ninth avenue near Texar drive and crossed Bayou boulevard near the Target store and eventually dissipated near Cordova mall. Most of the damage from the ball fields to Target was tree damage and minor roof damage. Thirty cars in the Target parking lot were totally destroyed. Very little damage occurred to the store. Across the street, Office Depot suffered roof damage. Part of the mall had skylights damaged and this allowed water to fall into part of the mall. No damage was found north of the mall.|The storm destroyed four structures...caused major damage to twenty-four structures and caused minor damage to fifty eight structures.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62249.